Alert archive / Nebraska / Tornado Warnings in 2001

Tornado Warning 66, NWS Omaha, NE

July 16, 2001Madison County, Nebraska

NWS Omaha, NE issued this tornado warning at Jul 16, 2001, 9:32 PM CDT for Madison County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2001, 9:32 PM CDT (02:32 UTC)
Expired
Jul 16, 2001, 10:00 PM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Madison County, NE

What was reported inside it

TimeReportWhereRemark
Jul 16, 9:40 PM CDTTornado F1Madison, NELaw enforcement reported a tornado west of Madison which downed power lines and destroyed a few grain bins. The tornado also demolished a garage and car as well overturning a center pivot irrigation system.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2587 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.7
Supercell composite
14.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 170232
TOROMA

NEC119-170300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
932 PM CDT MON JUL 16 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  MADISON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1000 PM CDT

* AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 18 MILES WEST OF MADISON...OR ABOUT 25 MILES SOUTHWEST OF
  NORFOLK...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  NEWMAN GROVE

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

SMALL...BRIEF BUT DANGEROUS TORNADOES ARE POSSIBLE. GO TO A BASEMENT
OR AN INTERIOR ROONM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS.

LAT...LON 4193 9777 4177 9781 4175 9756 4183 9739

ZAPOTOCNY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 16, 3:03 PM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jul 16, 3:03 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION ... CORRECTED HEADLINE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
303 PM CDT MON JUL 16 2001

MAIN FORECAST CHALLENGES ARE CONVECTIVE POSSIBILITIES TONIGHT...AND
HEAT THEREAFTER.

IN THE SHORT TERM...VERY HIGH MOISTURE WAS PRESENT IN THE LOWER AND
MID LEVELS OF OAX 12Z SOUNDING.  MODELS SUGGEST THAT WARM DRY AIR AT
700 MB OVR LBF IS ALREADY ADVECTING EASTWARD...BUT PROFILERS SHOW
RATHER LIGHT WINDS...SO AIR SHOULD REMAIN MOIST AT THAT LEVEL THRU
EARLY TONIGHT.  UPPER LEVEL JET IS ALSO FAIRLY STRONG FOR THIS TIME
OF YEAR.  THE MAIN NEGATIVE FACTOR FOR CONVECTIVE DEVELOPMENT IS
THAT LOW LEVEL HEATING HAS BEEN SUPPRESSED BY A FAIRLY WIDESPREAD CU
FIELD AS MOISTURE STREAMS BACK INTO THE AREA...SO SOUNDINGS MAY
REMAIN CAPPED.  THE NORTHEAST APPEARS TO HAVE THE BEST CHANCE AS
AREA OF MID LVL CLOUDS NEAR VTN AND ANW IS LIKELY TO DEVELOP INTO A
TSTM COMPLEX THIS EVE THEN DRIFT EAST.  EXPECT WARMING AND DRYING
TREND ALOFT TO PUT A CAP ON ACTIVITY LATER TONIGHT.  AM IN GENERAL
AGREEMENT WITH SPC OUTLOOK...BUT AS IS OFTEN THE CASE IN
JULY...THINK THAT BREAKING THE CAP AT ALL WILL BE A PROBLEM.

MODELS HAVE COME INTO AGREEMENT THAT TUESDAY WILL BE VERY HOT AND
HUMID.  WITH THE HEAT INDEX IN OUR CORE URBAN AREAS EXPECTED TO
REACH AROUND 110...AND 105 OR BETTER EVEN IN THE FRINGES OF THE
CWA...WILL ISSUE A HEAT ADVISORY FOR THE ENTIRE AREA TUESDAY.

HOT AND HUMID CONDITIONS SHOULD PERSIST WEDNESDAY.  HOWEVER...HEAT
INDICIES ARE VERY SENSITIVE TO DEW POINT.  WITH SOME INDICATIONS OF
DEEPER MIXING IN ETA AND NGM MODELS ON WED WITH FALLING SFC DEW
POINTS...WILL NOT EXTEND HEAT ADVISORY INTO WED YET.  AVN IS QUITE
DIFFERENT FROM THE OTHER MODELS IN DEVELOPING A DAYTIME MCS WITH
EXTENSIVE CLOUDS AND COOLER TEMPS OVER THE AREA.  THIS SEEMS AN
UNLIKELY SCENARIO WITHOUGH A STRONG SHORT WAVE.  WILL GO MOSTLY WITH
THE HOT ETA/NGM SOLUTION.  ETA DEVELOPS AN INVERTED V SOUNDING BY
WED EVENING.  IF HIGH DAYTIME TEMPS VERIFY...THIS IS WORTH AT LEAST
A SLGT CHC OF TSTMS.  WHERE THE HOTTEST 850 TEMPS UNDERLIE THE BEST
MID LEVEL MOISTURE...IN MORE WESTERN ZONES...TSTMS COULD DEVELOP
BEFORE DARK.  SLIGHTLY BETTER CHANCE FOR NOCTURNAL TSTMS THOUGH.

EXTENDED SHOULD REMAIN HOT UNTIL THE PATTERN SHIFTS...WHICH COULD
COME WITH THE PASSAGE OF A COLD FRONT NEXT SUN OR MON.  ECMWF HAS A
BETTER TRACK RECORD THAN THE MRF RECENTLY.

.OMA...HEAT ADVISORY TUESDAY EASTERN NEBRASKA AND PART OF SOUTHWEST
IOWA
POLLACK

In the hours before

Special weather statement, Jul 16, 5:30 PM CDT, 4 hours 2 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170301-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT MON JUL 16 2001

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT IN NORTHEAST
AND PORTIONS OF EAST CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR PORTIONS OF EASTERN NEBRASKA UNTIL 10 PM CDT.
SPOTTER ACTIVATION MAY ALSO BE NEEDED IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

A VERY UNSTABLE AND MOIST AIR MASS WILL REMAIN ACROSS THE AREA
TONIGHT. AN UPPER AIR DISTURBANCE MOVING ACROSS THE PLAINS...
COMBINED WITH SURFACE CONVERGENCE ASSOCIATED WITH A WEAK SURFACE
WIND SHIFT LINE ACROSS CENTRAL NEBRASKA...WILL CONTINUE TO GENERATE
THUNDERSTORMS TONIGHT...ESPECIALLY ACROSS NORTHEAST NEBRASKA TOWARD
NORTHWEST IOWA. BASED ON THE LARGE AMOUNT OF ATMOSPHERIC INSTABILITY
ALONG WITH FAVORABLE WIND SHEAR...SOME OF THESE STORMS COULD BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN RISK. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.

ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THE UNSTABLE AIR AT
LOWER LEVELS OF THE ATMOSPHERE...IS CAPPED S!OMEWHAT BY WARM AIR AT
MID LEVELS TENDING TO SUPPRESS CONVECTION. IF THE CAP
WEAKENS...RAPID DEVELOPMENT OF STRONG TO POSSIBLY SEVERE
THUNDERSTORMS ARE POSSIBLE.

GW
Local storm report, Jul 16, 7:39 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
739 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    5 NW NELIGH               NE   .75 INCH HAIL
07/16/01   ANTELOPE                       REPORTED BY STORM
                                          SPOTTER.

0718 PM    8 N NELIGH                NE   FUNNEL CLOUD
07/16/01   ANTELOPE                       REPORTED BY STORM
                                          SPOTTER.

0718 PM    9 N NELIGH                NE   WIND DAMAGE BREAKING
07/16/01    ANTELOP E                     TREE LIMBS.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 16, 8:07 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0736 PM    2 N CLEARWATER            NE   1 INCH HAIL
07/16/01   ANTELOPE                       REPORTED BY STORM
                                          SPOTTER.

0752 PM    4 W NELIGH                NE   1 INCH HAIL
07/16/01   ANTELOPE                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 16, 9:12 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
912 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    5 NNW ELGIN               NE   TORNADO
07/16/01   ANTELOPE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0850 PM    OAKDALE                   NE   70 MPH TSTM GUST
07/16/01   ANTELOPE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0850 PM    OAKDALE                   NE   .75 INCH HAIL
07/16/01   ANTELOPE                       REPORTED BY LAW
         Z                                 ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:28 PM CDTTornado WarningOAXAntelope32 min
Jul 16, 7:48 PM CDTSevere Thunderstorm WarningOAXPierce42 min
Jul 16, 8:09 PM CDTSevere Thunderstorm WarningOAXAntelope36 min
Jul 16, 8:13 PM CDTFlash Flood WarningOAXAntelope3 hr
Jul 16, 8:20 PM CDTSevere Thunderstorm WarningOAXMadison40 min
Jul 16, 8:28 PM CDTTornado WarningOAXMadison32 min
Jul 16, 8:29 PM CDTSevere Thunderstorm WarningOAXPierce46 min
Jul 16, 8:39 PM CDTTornado WarningOAXAntelope36 min
Jul 16, 9:00 PM CDTSevere Thunderstorm WarningOAXMadison60 min
Jul 16, 9:13 PM CDTSevere Thunderstorm WarningOAXAntelope, Pierce32 min
Jul 16, 9:23 PM CDTSevere Thunderstorm WarningOAXBoone37 min
Jul 16, 9:52 PM CDTSevere Thunderstorm WarningOAXPlatte38 min
Jul 16, 9:57 PM CDTSevere Thunderstorm WarningOAXBoone, Madison33 min
Jul 16, 10:15 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton45 min
Jul 16, 11:17 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders28 min
Jul 16, 11:59 PM CDTSevere Thunderstorm WarningOAXBurt, Washington46 min
Jul 17, 1:25 AM CDTSevere Thunderstorm WarningOAXDodge35 min

Nearby

Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.